Kentucky, 2009Damaging Wind in Kentucky, June 22, 2009
June 22, 2009 · NWS JKL · 1 event in 1 county or zone
A band of showers and thunderstorms produced isolated occurrences of severe weather during the afternoon hours of June 22nd.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A band of showers and thunderstorms produced isolated occurrences of severe weather during the afternoon hours of June 22nd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 22, 11:47 AM EST, 43 minutes earlier.
Area forecast discussion, Jun 22, 11:47 AM EST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1247 PM EDT MON JUN 22 2009
.SHORT TERM...UPDATED
MESOSCALE UPDATE...
LINE OF STRONG THUNDERSTORMS CONTINUES MOVE SOUTH ACROSS SOUTH
CENTRAL KENTUCKY. THE MAJORITY OF THESE ON THE EASTERN FLANK HAVE
BEEN WEAKENING AS THEY MOVE INTO A LESS FAVORABLE AIR MASS ACROSS THE
INTERSTATE 75 CORRIDOR. STILL...A FEW OF THE MORE INTENSE STORMS
FORMING ON THE WESTERN FLANK OF THE LINE MAY CLIP WESTERN WAYNE
COUNTY IN THE NEXT HOUR...SO A SEVERE THUNDERSTORM WATCH WILL BE IN
EFFECT UNTIL THIS THREAT PASSES.
THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...
/THE REST OF TODAY/
LAST OF THE SHOWERS FROM EARLIER THIS MORNING ARE EXITING INTO
TENNESSEE. OUR EYES ARE THEN TURNED TOWARDS A COMPACT COMPLEX OF
THUNDERSTORMS CURRENTLY AFFECTING NORTH CENTRAL KENTUCKY. CLOUDS FROM
EARLIER ACTIVITY HAS LIMITED HEATING THIS MORNING ACROSS THE
INTERSTATE 75 CORRIDOR. EXPECT THE MORE INTENSE CELLS ON THE LEADING
EDGE OF THIS COMPLEX TO STAY JUST TO WEST OF THE CWA...HOWEVER DO
EXPECT THAT SHOWERS AND STORMS WILL BE LIKELY NEAR THE INTERSTATE 75
CORRIDOR...SO HAVE GONE WITH SLIGHTLY HIGHER POPS. THIS SHOULD BE
IMPACTING THE AREA FROM BETWEEN 16 AND 19Z...AND THEN CONVECTION
SHOULD BE ON THE GENERAL DECREASE IN AREAL COVERAGE THEREAFTER...SIMILAR
TO YESTERDAY. ALL OF THE CLOUDS WILL SUPPRESS HIGH TEMPERATURES FOR
MUCH OF THE DAY...HOWEVER IT WILL ONLY TAKE AN HOUR OR TWO OF DECENT
HEATING LATE IN THE DAY TO SURGE BACK INTO THE 85 TO 90 DEGREE
RANGE...SO BELIEVE MOST HIGH TEMPERATURE READINGS WILL BE REACHED AT
SOME POINT. WILL MAINLY JUST DECREASE THE DIURNAL RISE IN PLACES.
THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...
/TODAY THROUGH TUESDAY NIGHT/
THE FRONTAL BOUNDARY DRAPED FROM MINNESOTA DOWN THROUGH ILLINOIS
INTO CENTRAL KENTUCKY AND TENNESSEE WILL REMAIN PRETTY MUCH
STATIONARY THROUGH THE SHORT TERM PERIOD. THE BOUNDARY IS ALREADY
FAIRLY HARD TO FIND BUT SHOULD BECOME EVEN MORE DIFFUSE WITH TIME
HOWEVER. PROGS ARE ALL SIMILAR IN THEIR DEPICTION OF A GRADUAL
LOWERING OF DEWPOINTS THROUGH TIME AS WEAK HIGH PRESSURE NOSES DOWN
INTO THE OHIO VALLEY AND SOUTHERN APPALACHIANS BY TUESDAY. SO...
WHILE WIDELY SCATTERED SHOWER AND THUNDERSTORM ACTIVITY WILL ROLE
SOUTH ALONG THE STALLED FRONT TODAY MAINLY AFFECTING THE I-75
CORRIDOR... THIS ACTIVITY SHOULD GRADUALLY SHIFT MORE TO OUR
SOUTHWEST AND DIMINISH IN COVERAGE BY TUESDAY AND TUESDAY NIGHT AS
HIGH PRESSURE GRADUALLY TAKES OVER AT THE SURFACE.
DAYTIME TEMPERATURES SHOULD REMAIN FAIRLY STEADY WITH MOST LOCATIONS
SEEING THE MID TO UPPER 80S TODAY AND TUESDAY. OVERNIGHT LOWS WILL
COOL SLIGHTLY OVER THE NEXT TWO NIGHTS AS THOSE LOWER DEWPOINTS
ADVECT INTO THE REGION. MOS GUIDANCE IS ALREADY A BIT TOO LOW WITH
DEWPOINTS THOUGH SO WE ARE NOT TOO OPTIMISTIC THAT WE WILL ACTUALLY
SEE THOSE MID TO UPPER 50S DEWS BEING ADVERTISED IN THE NAM MOS BY
TUESDAY NIGHT. AS SUCH... FAVORED THE GFS MOS NUMBERS FOR DEWPOINTS
AND OUR LOW TEMPERATURE FORECAST WITH MOST LOCATIONS SEEING THE MID
TO UPPER 60S TONIGHT AND THEN LOW TO MID 60S TUESDAY NIGHT.
.LONG TERM.../WEDNESDAY THROUGH SUNDAY/
MODELS ARE INDICATING THE PERSISTENT H5 RIDGE OVER TEXAS AND THE
LOWER MISSISSIPPI VALLEY WILL GRADUALLY BUILD NORTH FINALLY PUSHING
THE WESTERLIES NORTH TO THE U.S./CANADIAN BORDER BY THE WEEKEND. A
COUPLE FRONTS WILL ATTEMPT TO DROP INTO THE REGION BUT THESE SHOULD
BE RATHER SHEARED OUT AND INSIGNIFICANT BY THE TIME THEY REACH
KENTUCKY. SENSIBLE WEATHER SHOULD FEATURE A CONTINUATION OF WARM
TEMPERATURES WITH MOST LOCATIONS FLIRTING WITH 90 EACH DAY. THE
ATMOSPHERE SHOULD ALSO MOISTEN BACK UP AGAIN WITH DEWPOINTS HEADING
BACK TOWARD THE 70 DEGREE MARK. OVERNIGHT LOWS WILL THUS LIKELY
STRUGGLE TO DROP BELOW 70 AGAIN BY THE END OF THE WEEK AND INTO NEXT
WEEKEND. WE SHOULD REMAIN DRY UNTIL FRIDAY WHEN THE FIRST FRONT WILL
BE APPROACHING. THAT AND THE INCREASE IN LOW LEVEL MOISTURE WILL
LIKELY BRING ISOLATED SHOWERS AND THUNDERSTORMS... AND THIS THREAT
WILL PERSIST THROUGH SUNDAY WHEN A SECOND WEAK FRONT APPROACHES FROM
THE NORTH.
&&
.AVIATION.../12Z TO 12Z/
NORTH...SOUTH ORIENTED FRONTAL BOUNDARY REMAINS ANCHORED OVER CENTRAL
KY THIS MORNING WITH ISOLATED...TO AT TIMES SCATTERED SHOWERS
PASSING THROUGH PORTIONS OF EASTERN KENTUCKY. MAIN FEATURE OF CONCERN
CENTERS AROUND THUNDERSTORM COMPLEX OVER THE MIDWEST AND TO WHAT
EXTENT REMNANTS OF THIS SYSTEM WILL AFFECT PORTIONS OF OUR AREA
LATER TODAY. IN ADDITION...A BAND OF RAIN HAS SET UP WHERE SHOWERS
AND THUNDERSTORMS ARE TRAINING. SLIGHT SHIFTS IN THIS BAND BRING IT
CLOSER TO KSME AND KLOZ WHICH ARE LOCATIONS MOST LIKELY TO BE
IMPACTED TODAY. AS OF TAF ISSUANCE...THIS BAND IS JUST SW OF KSME.
UPSTREAM...ADDITIONAL CONVECTION IS SHOWING UP ON MOSAIC RADAR.
OTHERWISE...PATCHY MVFR MIST WILL PERSIST ACROSS THE ENTIRE AREA
THROUGH THE FIRST COUPLE HOURS OF THE TAF PERIOD. PATCHY FOG WILL
REDEVELOP TONIGHT IN MUCH THE SAME FASHION AS THIS MORNING.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH UNTIL 8 PM EDT THIS EVENING FOR KYZ083.
&&
SHORT TERM...ABE/GEOGERIAN
LONG TERM....ABE
AVIATION...RAY
Hazardous weather outlook, Jun 22, 2:55 AM EST, 9 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
355 AM EDT MON JUN 22 2009
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-231100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
355 AM EDT MON JUN 22 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED THUNDERSTORMS WILL AFFECT LOCATIONS GENERALLY ALONG AND TO
THE WEST OF THE INTERSTATE 75 CORRIDOR TODAY. STRONG GUSTY WINDS AND
BRIEF HEAVY DOWNPOURS WILL BE POSSIBLE WITH THE STRONGEST OF THESE
STORMS. ELSEWHERE... THERE IS A SLIGHT CHANCE OF A THUNDERSTORM
TODAY. THE THREAT FOR AN ISOLATED THUNDERSTORM WILL THEN LINGER INTO
THE NIGHT TONIGHT FOR THE I-75 CORRIDOR.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THERE IS A SLIGHT CHANCE OF A THUNDERSTORM ON TUESDAY GENERALLY
ALONG AND TO THE WEST OF THE INTERSTATE 75 CORRIDOR. THUNDERSTORMS
ARE THEN POSSIBLE ACROSS MOST OF THE OUTLOOK AREA FRIDAY THROUGH
SUNDAY.
THE HEAT INDEX WILL CLIMB TO BETWEEN 90 AND 95 EACH AFTERNOON...
ESPECIALLY FOR LOCATIONS SOUTH OF THE HAL ROGERS PARKWAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
ABE
In the hours before
Special weather statement, Jun 22, 11:13 AM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1213 PM EDT MON JUN 22 2009
KYZ079-083-221645-
PULASKI-WAYNE-
1213 PM EDT MON JUN 22 2009
...A LINE OF STRONG THUNDERSTORMS TO AFFECT SOUTHWESTERN PULASKI AND
NORTHERN WAYNE COUNTIES THROUGH 1245 PM EDT MONDAY AFTERNOON...
AT 1213 PM EDT...STRONG THUNDERSTORMS WERE LOCATED 7 MILES NORTHWEST
OF CAINS STORE...MOVING SOUTH AT 50 MPH.
THIS STORM WILL BE NEAR POINTER AROUND 1220 PM EDT...FAUBUSH AROUND
1225 PM EDT...NAOMI AROUND 1230 PM EDT...MILL SPRINGS AROUND 1235 PM
EDT...STEUBENVILLE AROUND 1240 PM EDT...
RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO 2 INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...AS WELL AS
FREQUENT LIGHTNING IN THESE AREAS.
THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.
GEOGERIAN
Special weather statement, Jun 22, 11:51 AM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1251 PM EDT MON JUN 22 2009
KYZ079-083>085-221745-
PULASKI-WAYNE-WHITLEY-MCCREARY-
1251 PM EDT MON JUN 22 2009
...A LINE OF STRONG THUNDERSTORMS TO AFFECT SOUTHERN PULASKI AND
WAYNE AND EXTREME WEST CENTRAL WHITLEY AND MCCREARY COUNTIES THROUGH
145 PM EDT MONDAY AFTERNOON...
AT 1250 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM ALPINE TO MILL SPRINGS TO 20 MILES WEST OF CABELL...
MOVING SOUTHEAST AT 30 MPH.
THE STORMS WILL BE NEAR SLOANS VALLEY AROUND 1255 PM EDT...
STEUBENVILLE AROUND 100 PM EDT...PARNELL AROUND 105 PM EDT...DELTA
AROUND 110 PM EDT...PARKERS LAKE AROUND 115 PM EDT...
RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO 2 INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...AS WELL AS
FREQUENT LIGHTNING. THE RAINFALL MY BE INTENSE ENOUGH TO CAUSE SOME
DITCHES AND CULVERTS TO FILL RAPIDLY...POSSIBLY SPILLING ONTO AREA
ROADS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT MONDAY
EVENING FOR WAYNE COUNTY IN SOUTH CENTRAL KENTUCKY.
GEOGERIAN
Thunderstorm Wind, McCreary
- When
- June 22, 12:30 PM EST to 12:35 PM EST
- Where
- McCreary County, Pine Knot
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Trained Spotter
- Coordinates
- 36.650, -84.430
Several trees were blown down in the Pine Knot area around the intersection of Highways 27 and 92.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Illinois, June 22 to 25, 20095 deaths · 3 events
- Heat in Illinois, June 22 to 23, 20091 death · 19 events
- Heat in Nebraska, June 22 to 24, 2009$4.0 million · 5 events
- Hail and Damaging Winds in Tennessee, June 22, 20094 injured · $225,000 · 62 kt wind · 17 events
- Hail and Damaging Winds in Georgia, June 22, 2009$729,000 · 1.25 in hail · 22 events
- Coastal Flood in South Carolina, June 22, 2009$395,000 · 34 events
- Flooding in Illinois, June 22 to 24, 2009$750,000 · 3 events
- Damaging Winds in Indiana, June 22, 2009$415,000 · 83 kt wind · 6 events
- Flooding in Iowa, June 22, 2009$500,000 · 2 events
- Damaging Winds and Heavy Rain in Kentucky, June 22, 2009$225,000 · 65 kt wind · 4 events
- Flash Flood in Illinois, June 22, 2009$250,000 · 1 event
- Flood in Iowa, June 22 to 24, 2009$250,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 184005.